Alert archive / Ohio / Flash Flood Warnings in 2002

Flash Flood Warning 28, NWS Pittsburgh, PA

June 4, 2002Belmont County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 4, 2002, 1:05 AM EDT for Belmont County, Ohio. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2002, 1:05 AM EDT (05:05 UTC)
Expired
Jun 4, 2002, 6:00 AM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Belmont County, OH

The radar

The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WGUS51 KPBZ 040505
FFWPBZ
OHC013-041000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 AM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELMONT COUNTY IN OHIO

* UNTIL 600 AM EDT

* AT 100 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY
  HEAVY RAINFALL OF OVER 2 INCHES IN A ONE HOUR PERIOD ACROSS
  NORTHERN AND EASTERN BELMONT COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...NEFFS...ST CLAIRSVILLE...
  EAST RICHLAND...BANNOCK...FAIRPORT...AND BRIDGEPORT.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.





$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 12:11 AM EDT, 54 minutes earlier.

Area forecast discussion, Jun 4, 12:11 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1211 AM EDT TUE JUN 4 2002

EXPANDED FFA TO INCLUDE THE NRN PANHANDLE OF WV, COUPLE MORE
COUNTIES IN EAST CENTRAL OHIO AND THREE COUNTIES IN SW PA ALONG THE
NRN PANHANDLE OF WV. SEE CODING BELOW OR FFA FOR COUNTY LISTING.
AREA OF HEAVY RAIN IS HOLDING TOGETHER AND EXPANDING EASTWARD.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ039>040...
OHZ048>050...OHZ057>059.

FLOOD WATCH FOR THIS MORNING FOR ZONE OHZ041.

PA...FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ020...PAZ029...PAZ031.

WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ001>004.

In the hours before

Special weather statement, Jun 3, 9:40 PM EDT, 3 hours 25 minutes before
OHZ039-040-048>050-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 PM EDT MON JUN 3 2002

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL,
HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING
HOURS.  A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE IN JUST
WITH THE STRONGEST OF THESE STORMS.  FREQUENT CLOUD TO GROUND
LIGHTNING, WIND GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN
DIAMETER ARE ALSO POSSIBLE.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  NEVER TAKE COVER UNDER A
TREE.  REMEMBER, LIGHTNING KILLS.
Special weather statement, Jun 3, 9:45 PM EDT, 3 hours 20 minutes before
OHZ039-040-048>050-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 PM EDT MON JUN 3 2002

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL,
HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING
HOURS.  A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE WITH THE
STRONGEST OF THESE STORMS.  FREQUENT CLOUD TO GROUND LIGHTNING, WIND
GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN DIAMETER ARE ALSO
POSSIBLE.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  NEVER TAKE COVER UNDER A
TREE.  REMEMBER, LIGHTNING KILLS.
Special weather statement, Jun 4, 12:21 AM EDT, 44 minutes before
PAZ029-031-WVZ003-004-040600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 AM EDT TUE JUN 4 2002

...THUNDERSTORMS MOVING THROUGH THE REGION...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH MARSHALL AND OHIO
COUNTIES IN WEST VIRGINIA, AND GREENE AND SOUTHERN WASHINGTON
COUNTIES IN SOUTHWEST PENNSYLVANIA.  A RAINFALL RATE OF UP 1.50
INCHES PER HOUR IS POSSIBLE.  ALSO, WIND GUSTS TO 40 MPH AND HAIL
ARE POSSIBLE.  THE STORMS WILL CONTINUE TO MOVE TOWARD THE SOUTHEAST
AT 25 MPH.

FLOOD WATCH IS IN EFFECT FOR THIS REGION.  WATER WILL POND ON
ROADS.  ALSO, POOR DRAINAGE FLOODING IS LIKELY. BE EXTRA CAREFUL AT
NIGHT.  NEVER DRIVE THROUGH FLOOD WATERS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:59 PM EDTSevere Thunderstorm WarningPBZBelmont61 min
Jun 4, 12:47 AM EDTFlash Flood WarningPBZTuscarawas4 hr
Jun 4, 10:49 AM EDTSevere Thunderstorm WarningPBZMuskingum56 min
Jun 4, 1:55 PM EDTSevere Thunderstorm WarningPBZMuskingum65 min
Jun 4, 2:31 PM EDTSevere Thunderstorm WarningPBZCoshocton59 min
Jun 4, 2:43 PM EDTSevere Thunderstorm WarningPBZGuernsey62 min
Jun 4, 2:46 PM EDTFlash Flood WarningPBZMuskingum3 hr
Jun 4, 2:58 PM EDTSevere Thunderstorm WarningPBZMuskingum62 min
Jun 4, 3:08 PM EDTFlash Flood WarningPBZGuernsey3 hr
Jun 4, 3:29 PM EDTSevere Thunderstorm WarningPBZColumbiana61 min
Jun 4, 3:40 PM EDTSevere Thunderstorm WarningPBZBelmont65 min
Jun 4, 3:55 PM EDTSevere Thunderstorm WarningPBZCarroll65 min
Jun 4, 4:17 PM EDTTornado WarningPBZColumbiana43 min
Jun 4, 4:43 PM EDTTornado WarningPBZCarroll47 min
Jun 4, 4:57 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min

Nearby

Flash Flood Warnings in Ohio, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.